Michigan, 2022

Winter Storm and Winter Weather in Michigan, February 5 to 6, 2022

February 5 to 6, 2022 · NWS MQT · 8 events in 8 counties and zones

A Clipper low pressure system moving across the area brought moderate snow to portions of west and central Upper Michigan from the 5th into the morning of the 6th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Clipper low pressure system moving across the area brought moderate snow to portions of west and central Upper Michigan from the 5th into the morning of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 5, 6:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 5, 6:30 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
630 AM EST Sat Feb 5 2022

.SHORT TERM...(Early this morning)
Issued at 137 AM EST SAT FEB 5 2022

Upper air pattern consists of a 500 mb trough over the lower Great
Lakes this morning. A big mesolow with several small mini mesolows
over the east half of Lake Superior will continue to spin this
morning and bring some convergent band onshore east of Marquette and
this is handled well in the going forecast already.

.LONG TERM...(Today through Friday)
Issued at 347 AM EST SAT FEB 5 2022

Pattern across North America continues to present large scale
ridging going up the west coast and broad troughing across it's
eastern third. This places Upper Michigan largely on the path for
multiple quick systems to progress through the region during this
forecast period.

The first such system will move in this afternoon and tonight. GOES
Water Vapor imagery shows deep cloud shield extending out of the
Dakotas and entering into Minnesota out ahead of this clipper.
Widespread isentropically/WAA forced snow should spread into the
western counties by early afternoon, and east by late afternoon.
Generally speaking 2 to 4 inches looks possible through the event,
with the higher amounts being expected across the higher terrain.
Opted to issue a Winter Weather Advisory for southern Houghton,
Baraga, and Marquette counties to account for this. Areas near the
lakeshores will likely see amounts closer to an inch or two. As the
snow spreads into the east, guidance is suggesting lake enhancement
off Lake Michigan before the dry slot moves overhead. Model
soundings are suggesting decent residence time within the DGZ and a
good amount of lift. I'm a little concerned that ice coverage on
northern Lake Michigan could tamp down lake enhancement, but still
believe amounts could approach 7 or 8 inches in some locations of
Schoolcraft County before all is said and done. Opted to issue a
Winter Storm Warning for this and Advisories for Delta, Luce and
Alger.

The low looks to inch slowly eastward through Lake Superior on
Sunday, before a midlevel shortwave drops in and kicks out the
surface low. As it does this, another wave of snow shower activity
looks possible by Sunday afternoon. Some light lake effect looks to
follow through Monday. Tuesday looks to be mostly dry before the
next weak system drops in early Wednesday. Lake effect may follow
before another possible system on Friday.

Temperatures during the period are expected to gradually warm. We'll
start off a little chilly today with highs mostly in the teens, with
20s for the east half tomorrow and teens in parts of the west. We'll
continue slowly warming Tuesday with more widespread 20s. By Tuesday
and Wednesday, guidance is suggesting most folks could climb above
30. Overnight lows look largely to be in the teens and single
digits, until Tuesday night when most folks could struggle to drop
out of the 20s.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 629 AM EST SAT FEB 5 2022

Conditions will deteriorate by this afternoon as snow spreads across
the region. Will deteriorate to LIFR conditions at all sites as snow
spreads west to east, first at IWD and last at SAW. Improvement will
begin in the evening as the snow starts to move out.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 347 AM EST SAT FEB 5 2022

A generally quiet period is expected for a majority of the forecast
period over Lake Superior despite the passage of a couple systems.
The exception looks to be this afternoon and evening, when strong
southerlies could produce winds near 30 kts lake-wide, with some
gale force gusts to 35 kts being possible. Conditions could also be
favorable for a few hours of heavy freezing spray this evening.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 4 PM this afternoon to 4 AM EST
     Sunday for MIZ006-007-013.

  Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Sunday for MIZ004-005-084.

  Winter Storm Warning from 4 PM this afternoon to 4 AM EST Sunday
     for MIZ014-085.

Lake Superior...
  Heavy Freezing Spray Warning from 1 PM this afternoon to 10 PM
     EST this evening for LSZ263-264-266.

Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...JP
AVIATION...07
MARINE...JP
Hazardous weather outlook, Feb 5, 4:00 AM EST, 8 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
400 AM EST Sat Feb 5 2022

MIZ001>007-009>014-084-085-061300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
400 AM EST Sat Feb 5 2022 /300 AM CST Sat Feb 5 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

A few inches of snow are expected area-wide into this evening.
Lake enhancement from Lake Michigan will lead to heavy snow
accumulations in Schoolcraft County. See the latest winter
weather advisories and winter storm warnings for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-061300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
400 AM EST Sat Feb 5 2022 /300 AM CST Sat Feb 5 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

A few southerly gale force gusts to 35 knots are possible
this afternoon and evening across the east half. Patches of heavy
freezing spray are possible across the central and east today
through tonight. See the latest Open Lake Forecast for more
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patches of heavy freezing spray are possible across the central
and east Sunday through Sunday night. See the latest Open Lake
Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
400 AM EST Sat Feb 5 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

A few south gale force gusts to 35 knots are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Ontonagon

When
February 5, 12:00 PM EST to February 6, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer six miles north of Mass City measured just over 4 inches of snow in less than 24 hours.

Winter Weather, Baraga

When
February 5, 1:00 PM EST to 9:30 PM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a social media report of 3 inches of snow in six hours near Baraga. Two inches of snow fell in three hours in Aura on the evening of the 5th.

Winter Weather, Alger

When
February 5, 5:00 PM EST to February 6, 3:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer at Grand Marais measured 8 inches of snow in approximately 10 hours. There was a social media report of 4 inches of snow at Au Train during this time.

Winter Storm, Southern Schoolcraft

When
February 5, 5:00 PM EST to February 6, 2:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a social media report of an estimated 8 inches of snow in approximately nine hours at Germfask.

Winter Storm, Northern Schoolcraft

When
February 5, 5:00 PM EST to February 6, 3:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 8 inches of snow fell in the northeastern portion of Schoolcraft County over a ten-hour period.

Winter Weather, Luce

When
February 5, 6:00 PM EST to February 6, 3:00 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a public report of 7.5 inches of snow near Newberry over approximately nine hours. Four inches of snow was reported at Helmer and McMillan during the same time period.

Winter Weather, Northern Houghton

When
February 5, 6:00 PM EST to February 6, 6:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Just over five inches of snow fell in Chassell over an approximate 24-hour period. Twin Lakes measured over 4 inches of snow in the same period.

Winter Weather, Delta

When
February 5, 7:00 PM EST to February 6, 7:00 PM EST
Where
Delta forecast zone
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Law enforcement officers estimated 4 inches of snow along Highway US-41 north of Rapid River over a 24-hour period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006433, 1006435, 1006428, 1006430, 1006431, 1006429, 1006432, 1006434.